Tennessee, 2003

Tornadoes and Damaging Wind in Tennessee, May 5, 2003

May 5, 2003 · NWS OHX · 4 events in 3 counties and zones

3 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 5, 9:31 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 5, 9:31 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1031 AM CDT MON MAY 5 2003

WIDESPREAD SEVERE THUNDERSTORMS SWEPT THROUGH MIDDLE TENNESSEE
OVERNIGHT AND DURING THE EARLY MORNING HOURS. SEVERAL REPORTS
OF CONFIRMED TORNADOES AS WELL AS NUMEROUS LARGE HAIL AND WIND
DAMAGE REPORTS HAVE BEEN RECEIVED.

LATEST SURFACE ANALYSIS SHOWING DEEP LOW PRESSURE CENTER OVER IOWA
WITH THE ASSOCIATED COLD FRONT EXTENDING SOUTHWEST FROM THE LOW
THROUGH CENTRAL MISSOURI INTO EASTERN OKLAHOMA AND NORTHERN
TEXAS. A WEAK WARM FRONT WAS LOCATED NORTH OF THE FORECAST AREA ALONG
A LINE FROM NEAR BRISTOL TENNESSEE TO LOUISVILLE TO THE LOW PRESSURE
CENTER OVER IOWA. THE FORECAST AREA REMAINS IN A MOIST AND VERY
UNSTABLE AIRMASS. TEMPERATURES WERE HOLDING IN THE LOWER 70S EXCEPT
MID 60S ALONG THE PLATEAU. DEWPOINTS WERE IN THE 60S.

WITH THE FORECAST AREA REMAINING IN THE MOIST AND UNSTABLE
AIRMASS...EXPECT STRONG TO SEVERE THUNDERSTORMS TO CONTINUE ALONG THE
SOUTHERN PORTION AND RE-DEVELOP LATER TODAY ELSEWHERE ACROSS MIDDLE
TENNESSEE.

12Z BNA SOUNDING INDICATING VERY UNSTABLE AIR OVER MIDDLE
TENNESSEE. LIFTED INDEX WAS -5.4. SWEAT INDEX WAS 347. PRECIP
WATER WAS 1.59 INCHES.

.BNA...TORNADO WATCH UNTIL 3 PM CDT FOR ALL OF MIDDLE TENNESSEE
EXCEPT PICKETT...FENTRESS...AND CUMBERLAND COUNTIES

05
Hazardous weather outlook, May 5, 4:30 AM CST, 6 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY
AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND
THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS
UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF
LARGE HAIL AND MORE ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE
OF SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY
AND TONIGHT FOR POSSIBLE ACTIVATION.

07

In the hours before

Local storm report, May 5, 7:59 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0859 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 AM    1 E LAWRENCEBURG          TN   WIND DAMAGE
05/05/03   LAWRENCE                       10 INCHES LIMBS DOWN

MED
Local storm report, May 5, 9:12 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1012 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1006 AM    12 NW LAWRENCEBURG        TN   0.75 IN HAIL
05/05/03   LAWRENCE                       SPOTTER REPORTED PENNY
                                          SIZE HAIL AT U.S. HWY 64
                                          AND STATE HWY 240.

JAO
Local storm report, May 5, 9:51 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1047 AM    ETHRIDGE                  TN   1.00 IN HAIL
05/05/03   LAWRENCE

STEIGERWALDT
Local storm report, May 5, 10:04 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1104 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 AM    2 E ETHRIDGE              TN   TORNADO
05/05/03   LAWRENCE                       TRAINED SPOTTER REPORTED
                                          BARN FLATTENED BY POSSIBLE
                                          TORNADO

HS
Local storm report, May 5, 10:07 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1107 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    2.8 W CORNERSVILLE        TN   WIND DAMAGE
05/05/03   MARSHALL                       SPOTTER REPORTED 2 TREES
                                          DOWN AT THE INTERSECTION OF
                                          I-65 AND HWY 129.

1118 AM    NORTHEAST SECTION         TN   4.50 INCH HAIL
05/05/03   GILES                          SPOTTER REPORTED SOFT BALL
                                          SIZE HAIL.

JAO

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 5, 10:40 AM CST
Where
Lincoln County, 2 mi NE of Howell
Measured
80 kt (92 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.250, -86.583

Newspaper story reported one house was lost on Patton Hollow Road of U.S. Highway 431. 60 to 100 trees were blown down. One horse had to be put down because his leg was cut off to the bone.

Tornado, Lincoln

When
May 5, 10:45 AM CST to 10:47 AM CST
Where
Lincoln County, 1 mi W of Belleville
Rating
F3
Path length
1.6 mi
Path width
700 yd
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
35.267, -86.583

The Oak Hill Baptist Church on Wiley Hollow Road was heavily damaged. The church was established in 1883. The nearby residence of the pastor had major roof damage. One of the parishioners was going to take shelter at the church. The tornado carried his truck over the roof of the church and crashed it on top of a nearby tree and utility pole. Also, a frame home on U.S Highway 231 was completely leveled in Belleville and the debris was burned on the spot. There were 2 injuries. One was due to a tree falling on a truck.

Tornado, Cheatham

When
May 5, 1:55 PM CST
Where
Cheatham County, 1 mi SSE of Kingston Spgs
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
AMATEUR RADIO
Coordinates
36.083, -87.117

Tornado spotted near Kingston Springs Elementary School, which is located at 166 W. Kingston Springs Rd.

Tornado, Cannon

When
May 5, 3:45 PM CST to 3:50 PM CST
Where
Cannon County, 7 mi SSE of Woodbury
Rating
F1
Path length
3.3 mi
Path width
150 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -86.033

Damage to homes on Rogers Road and State Highway 53, continuing onto Whipperville Road which is about a half mile south of the community of Red Hill and ending around the Capp Almond Road and Pleasantview Road area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyThe tornado archive for Tennessee, 2003Warnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357343, 5357340, 5357341, 5357342.